Virginia, 2005

Flash Flood in Virginia, July 28, 2005

July 28, 2005 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 28, 6:30 PM EST, 1 hour earlier.

Area forecast discussion, Jul 28, 6:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT THU JUL 28 2005

.AVIATION...

A BETTER CHANCE OF FOG WILL BE IN STORE FOR OVERNIGHT TONIGHT INTO
FRIDAY MORNING...ESPECIALLY ACROSS PORTIONS OF OUR WESTERN
CWA...WHERE FEW CLOUDS WILL REMAIN OVERNIGHT.

AS FOR THE LATE MORNING AND AFTERNOON HOURS...IT WILL ALMOST BE A
REPEAT OF TODAY...WITH THE SITES OF CRW TO CKB AND WESTWARD
EXPERIENCING VFR CONDITIONS...THANKS TO COLD FRONT THAT CROSSED OUR
AREA WEDNESDAY EVENING.  AS FOR EKN AND BKW...MUCH OF THE SAME AS
LOWER CLOUDS STICK AROUND A BIT LONGER.  IN FACT...BKW MAY STAY MVFR
THROUGH 00Z SAT.  LIGHT WINDS AROUND 5KTS OR LESS ARE EXPECTED FOR
THE DAYLIGHT HOURS FRIDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 320 PM EDT THU JUL 28 2005)

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

THE STRONG CONTRAST CONTINUES.  NICE DAY IN SE OHIO...BUT RATHER
UGLY FOR LATE JULY OVER SRN WV MOUNTAINS INTO VA.

FRONTAL ZONE BASICALLY STALLED OUT FOR NOW...OVER BORDER AREA OF
WV/VA NEAR LWB/BLF/LNP.  SOME WEAK LOW LEVEL CONVERGENCE THRU ABOUT
23Z MAINLY IN OUR POCAHONTAS COUNTY...WHILE MOST TRWS AND DOWNPOURS
FURTHER E/SE.  ALSO NEED TO MONITOR DICKENSON COUNTY RAINS INTO THE
EVENING.

SUPPORT WEAKENS THIS EVENING...THE INCREASES AGAIN IN THE SOUTH
AFTER 06Z.  BROUGHT BACK THE CHANCE OF SHOWERS LATE.  OTHERWISE
THE PROBLEMS ARE ASSOCIATED WITH HOW THE LOW STRATUS AND FOG WILL
FORM VERSUS THE ANY LAYERED CLOUDS ASSOCIATED WITH THE LATE
NIGHT/MORNING WAVE APPROACHING.  TRIED TO STAY A DEG OR SO WARMER
THAN MAV GUIDANCE FOR MINIMUMS TONIGHT IN MOST OF WV.
COOLEST IN SE OHIO FOR LOWLANDS.

FRONT REMAINS ALMOST STATIONARY ALONG THE BLUE RIDGE TMRW AND
WITH MID LVL S/W RIDING NE AHEAD OF H5 HGT FALLS IN THE GREAT
LAKES...THERE IS A GOOD CHANCE OF QPF IN THE SRN AND CNTRL MTNS
EARLY FRIDAY. INCREASED POPS TO LKLY OVER AFOREMENTIONED AREAS
DURING THE MRNG HRS WITH A TIGHT GRADIENT BACK TO SCHC POPS IN ADJ
LOWLAND COUNTIES. WAVE RIDES E OF THE BLUE RIDGE TMRW AFTN...SO
LOWERED POPS IN THE AFTN TO CHC ERN ZNS AS INVERTED SFC TROF
SERVES AS THE FOCUS POP UP RW.

NRLY WINDS USHER DRIER AIR IN FRIDAY NIGHT AND SAT AS SFC BNDRY
HEADS INTO THE CAROLINAS AND WRN VA. THIS WILL SCOUR OUT A LOT OF
THE CLOUDS ALLOWING FOR POSSIBLE FG FORMATION IN THE PREDAWN HRS
ESPECIALLY ACR LOCATIONS THAT RECEIVE MEASURABLE RAINFALL.

WEEKEND CONTS TO LOOK DRY WITH FRONT OFF TO THE E AND S. ERLY SFC
TRAJECTORY COULD BRING SOME UPSLOPE INDUCED RW INTO THE MTNS SAT
AND SUN...HWVR CHCS ARE SMALL SO KEPT POPS AS SUCH.

H8 TEMPS SLOWLY CLIMB IN RESPONSE TO BUILDING HGTS AND LARGE SCALE
SUBSIDENCE. LESS CLOUD COVER IS ANTICIPATED IN WRN PORTIONS OF THE
FCST AREA...SO HIKED THEM ABV THE MAV DAYS 2 AND 3...WHILE KEEPING
NMBRS AOB MAV IN THE MTNS.

PREVIOUS DISCUSSION...
(ISSUED 111 PM EDT THU JUL 28 2005)

LONG TERM (MONDAY THROUGH THURSDAY)...

BENIGN WEATHER FOR MAJORITY OF THE XTND WITH THE BAROCLINIC ZONE
THAT PASSED YDY STALLING OUT IN THE TN VLY ALL NEXT WEEK.  THIS
ALLOWS A SFC ANTICYCLONE TO BUILD SOUTH FM THE ERN GREAT LAKES.  UPR
LVL HGTS ALSO BUILD DURING DAYS 4-7 SPELLING A RETURN TO WIDESPREAD
80S WITH SOME 90S PSBL IN THE TRI STATE REGION AROUND HTS BY DAY 6.
CONT WITH SCHC POPS DAYS 4-6...MOSTLY FOR A POP UP AFTN/EVNG
RW/TRW...BUT NOT TO IMPRESSED WITH CONV PARAMETERS NOR TRIGGER
MECHANISMS.

AVIATION...

AS WE FIGURED YESTERDAY.  SHARP GRADIENT IN MOISTURE.  WE HAVE
FRONTAL BOUNDARY STILL IN SRN WV NR BKW AT 17Z.  ONE WEAK
UPPER AIR DISTURBANCE PASSING THIS AFTERNOON...ANOTHER ONE
ONE AROUND 12-15Z ON FRIDAY.  SOME THUNDERSTORMS FORMING ALONG
FRONT AT 17Z WITH LIGHT RAIN SHOWERS JUST N OF FRONTAL
BOUNDARY.

WEAK AND SLUGGISH LOW LEVEL FLOW WILL KEEP PLENTY OF LOW LEVEL
MOISTURE AND CLOUDS AROUND...CREATING HEADACHES FOR BOTH FORECASTERS
AND PILOTS. HAVE LOW CLOUDS N OF FRONTAL BOUNDARY LIFTG A BIT FROM
18Z TO 00Z TODAY...WITH HIGHER CEILINGS PKB-CKB COMPARED TO TOWARD
CRW. CEILINGS THEN LOWERING AGAIN TO IFR OR LIFR AGAIN OVERNIGHT.
HAVE SOME RAIN SHOWERS BACK INTO BKW VCNTY AFTER 08Z WITH SECOND
WAVE.  TRYING TO LIFT CEILINGS AGAIN AFTER 13Z.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...ARJ/KF
Hazardous weather outlook, Jul 28, 3:02 AM EST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
402 AM EDT THU JUL 28 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
402 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 28, 2:48 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
348 PM EDT THU JUL 28 2005

VAZ003-282045-
DICKENSON VA-
INCLUDING THE CITIES OF...CLINTWOOD
348 PM EDT THU JUL 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR DICKENSON COUNTY.

MODERATE TO HEAVY RAIN IS FALLING ACROSS PORTIONS OF SOUTHERN AND
EASTERN DICKENSON COUNTY.  RADAR ESTIMATES OF RAINFALL AMOUNTS ARE
AROUND AN INCH TO LOCALIZED AREAS OF AN INCH AN A HALF.  WITH THIS
ADDITIONAL HEAVY RAIN THIS AFTERNOON...PONDING OF WATER MAY BE
POSSIBLE ACROSS REGULAR LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 28, 3:35 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT THU JUL 28 2005

VAZ003-282130-
DICKENSON VA-
INCLUDING THE CITIES OF...CLINTWOOD
435 PM EDT THU JUL 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR DICKENSON COUNTY.

MODERATE TO HEAVY RAIN IS FALLING ACROSS PORTIONS OF SOUTHERN AND
EASTERN DICKENSON COUNTY.  THIS IS MAINLY SOUTH OF TRAMMEL...ALONG
KILGORE CREEK...NEECE CREEK...MIDDLE FORK OPEN FORK...LEFT FORK LICK
CREEK...AND MCCLURE CREEK.

OVER AN INCH AND A HALF OF RAIN HAS FALLEN ACROSS THIS AREA...WITH
LOCALIZED AMOUNTS OVER 2 INCHES.  SOME ADDITIONAL RAIN CAN BE
EXPECTED...GENERALLY AROUND A HALF AN INCH.  WITH THIS ADDITIONAL
HEAVY RAIN THIS AFTERNOON...PONDING OF WATER MAY BE POSSIBLE ACROSS
REGULAR LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 28, 6:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT THU JUL 28 2005

VAZ004-290030-
BUCHANAN VA-
INCLUDING THE CITIES OF...GRUNDY
740 PM EDT THU JUL 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WESTERN BUCHANAN COUNTY.

A THUNDERSTORM HAS BECOME NEARLY STATIONARY BETWEEN BIG ROCK AND
ROSEANN...ALONG HOME CREEK.  RADAR HAS ESTIMATED 1 TO NEARLY 2 INCHES
OF RAIN IN THIS LOCATION PRIOR TO 7:30 PM.  AN ADDITIONAL HALF AN
INCH TO AN INCH IS ANTICIPATED...WITH LOCALIZED HIGHER AMOUNTS.
SWELLING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE...ALONG WITH
SOME PONDING OF WATER ACROSS REGULAR LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 28, 7:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT THU JUL 28 2005

WVZ033-034-290045-
MCDOWELL-WYOMING-
820 PM EDT THU JUL 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR MCDOWELL AND WYOMING COUNTIES.

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WELCH...MOVING NORTHEAST AT
15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE KIMBALL
  AND KEYSTONE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM...WITH RAINFALL
AMOUNTS AROUND AN INCH AN HOUR POSSIBLE.

11

The radar

The Charleston,WV radar (KRLX), 111 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
July 28, 7:30 PM EST to 8:30 PM EST
Where
Buchanan County, Home Creek
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -82.083

Nearly stationary thunderstorms dumped isolated 2 to 2.5 inches of rain on Home Creek in less than 2 hours. Route 650 was flooded, but no dwellings were damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461663.